Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS State College, PA

May 4, 2018Cameron County, Clearfield County, Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 4, 2018, 5:22 PM EDT for Cameron County, Clearfield County, Elk County, Pennsylvania. It was in force for 83 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2018, 5:22 PM EDT (21:22 UTC)
Expired
May 4, 2018, 6:45 PM EDT
In force
83 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cameron County, PA, Clearfield County, PA, Elk County, PA

The radar

The State College radar (KCCX), 37 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:35 PM EDTTSTM WND DMG1 Se Grandview, PAROOF OFF A STRUCTURE BLOCKING SOUTH MICHAEL ROAD AT AVERYVILLE ROAD
May 4, 5:35 PM EDTTSTM WND DMG2 Ssw Kersey, PATREES DOWN ON WIRES ON SOUTH KERSEY ROAD
May 4, 5:46 PM EDTTSTM WND DMG2 Ese Gardeau, PANUMEROUS LARGE TREES DOWN NORTH OF SIZERVILLE STATE PARK
May 4, 5:48 PM EDTTSTM WND DMGEmporium, PANUMEROUS TREES AND WIRES DOWN
May 4, 5:52 PM EDTTSTM WND DMGCaledonia, PATREES DOWN ON WIRES ALONG ROUTE 555
May 4, 6:14 PM EDTTSTM WND GST 54Clearfield Airport, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:44 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WUUS51 KCTP 042122
SVRCTP
PAC023-033-047-042245-
/O.NEW.KCTP.SV.W.0009.180504T2122Z-180504T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
522 PM EDT FRI MAY 4 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Eastern Elk County in north central Pennsylvania...
  Clearfield County in central Pennsylvania...
  Cameron County in north central Pennsylvania...

* Until 645 PM EDT

* At 521 PM EDT, severe thunderstorms were located along a line
  extending from near Shinglehouse to near Brookville, moving east at
  50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  DuBois, St. Marys, Clearfield, Hicks Run, Cameron, Medix Run,
  Penfield, Houtzdale, Stevenson Dam and Brandy Camp.

For those driving on Interstate 80, this includes areas between the
Dubois and Snow Shoe exits, specifically from mile markers 97 to 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms have a history of 
producing wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows! 
&&

LAT...LON 4148 7805 4147 7799 4137 7799 4122 7809
      4115 7804 4112 7811 4105 7806 4099 7808
      4095 7813 4096 7817 4076 7837 4072 7836
      4073 7881 4114 7880 4120 7876 4120 7871
      4129 7877 4162 7841 4162 7820
TIME...MOT...LOC 2121Z 263DEG 51KT 4200 7810 4116 7915 

HAIL...<.75IN
WIND...70MPH
 
$$

La Corte
1 follow-up statement
330 
WWUS51 KCTP 042229
SVSCTP

Severe Weather Statement
National Weather Service State College PA
629 PM EDT FRI MAY 4 2018

PAC023-047-042238-
/O.CAN.KCTP.SV.W.0009.000000T0000Z-180504T2245Z/
Elk PA-Cameron PA-
629 PM EDT FRI MAY 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELK AND CAMERON
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central and north central Pennsylvania.

LAT...LON 4114 7880 4120 7876 4122 7865 4125 7864
      4122 7809 4115 7804 4112 7811 4106 7809
      4105 7806 4103 7808 4099 7808 4095 7813
      4096 7817 4076 7837 4073 7836 4073 7881
TIME...MOT...LOC 2228Z 276DEG 41KT 4113 7803 4083 7890 

$$

PAC033-042245-
/O.CON.KCTP.SV.W.0009.000000T0000Z-180504T2245Z/
Clearfield PA-
629 PM EDT FRI MAY 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CLEARFIELD COUNTY...

At 628 PM EDT, severe thunderstorms were located along a line
extending from near Pine Glen to 8 miles southeast of Punxsutawney,
moving east at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. These storms have a history 
         of producing wind damage.

Locations impacted include...
DuBois, Clearfield, Curwensville, Jeffries, Woodland, Hyde, Lecontes
Mills, S.B. Elliot State Park, Penfield and Houtzdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4114 7880 4120 7876 4122 7865 4125 7864
      4122 7809 4115 7804 4112 7811 4106 7809
      4105 7806 4103 7808 4099 7808 4095 7813
      4096 7817 4076 7837 4073 7836 4073 7881
TIME...MOT...LOC 2228Z 276DEG 41KT 4113 7803 4083 7890 

HAIL...<.75IN
WIND...70MPH
 
$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:09 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 4, 3:09 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
309 PM EDT Fri May 4 2018

.SYNOPSIS...
A cold front will push southeast across the region later this
afternoon and evening, producing scattered strong to severe
thunderstorms. The front will likely stall out in the vicinity
of southern Pa into early next week, as an upper level trough
lingers across the Ohio River Valley.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
*Severe Thunderstorm Watch #75 issued for western and north-
 central PA until 9PM EDT.

Radar is relatively quiet as of early afternoon. However,
atmosphere is destabilizing and the threat for severe weather is
increasing. Already getting gusty winds away from storms in
Ohio, and the threat will spread east as the developing squall
line moves eastward. SPC is considering expanding the watch
into Central PA and SRN NY.

We are in a very moist airmass ahead of the cold front as
indicated by the SREF/GEFS PWAT anomalies. Once again today the
wind fields are impressive with bulk shear already over 50kt
over the entire area. Also once again, instability looks to be
less than overwhelming.

The latest deterministic HRRR shows a squall line moving quickly
SE between about 4 and 7PM, showing a rapid weakening trend
after 5PM.

The front and squall line will move through during the early
evening with the showers expected to have cleared the region by
midnight.

Cooler and drier air will allow for a much more comfortable
night for sleeping. Lows will range from the mid 40s north to
mid 50s SE. The humidity will also be noticeably lower.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The cold front is forecast to become nearly stationary just
south of the forecast area Saturday, with most of the area
enjoying a dry day. Showers will begin to creep back northward
during the second half of the day, but for now it looks like
best chance of showers before the day is over will be for the
Maryland border counties.

It will feel cool compared to recent days with highs only in the
70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A southern stream trough will team with plume of above normal PW
and frontal wave to produce rain spreading SW to NE across
south-central PA Saturday Night into Sunday morning. Steadier
rain should taper to more showery conditions Sunday afternoon as
the upper level trough lifts northeast and shears out into New
England.

High confidence in dry weather Mon-Wed under influence of high
pressure and below normal PW airmass. Frost potential remains
confined to the northern tier/NW Alleghenies which does not
officially start the growing season until May 11th or May 21st.
Despite lower trending RH, fire wx risk is low due to light
winds and ongoing vegetation green-up.

The next frontal system is slated to arrive Thursday into Friday
with showers and thunderstorms. Near average temperatures should
trend warmer by the end of next week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions will prevail in the warm sector with lower
conditions being associated with the scattered showers and
thunderstorms that are expected.

Deep low will track northeast across southern Canada late today.
This storm system will drag a strong cold front across the state
this afternoon and early this evening.

A line of showers and thunderstorms is expected to form
along/ahead of the cold front later today and this evening, and
some of those storms could be locally severe.

Conditions will improve from west to east late afternoon into
this evening.

Outlook...

Sat...VFR.

Sun...Chance of MVFR/showers PM.

Mon-Wed...Mainly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Steinbugl
AVIATION...La Corte
Hazardous weather outlook, May 4, 2:52 PM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
252 PM EDT Fri May 4 2018

PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-051900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Somerset-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
252 PM EDT Fri May 4 2018

...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ025>028-034>036-049>053-056>059-063>066-051900-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
252 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater are
possible Friday evening between 6 and 9 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, May 4, 3:42 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service State College PA
342 PM EDT FRI MAY 4 2018

PAZ004-005-042030-
McKean PA-Warren PA-
342 PM EDT FRI MAY 4 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 430 PM EDT...

At 340 PM EDT, Doppler radar indicated several strong thunderstorms
along a line extending from near Clymer to Union City to near
Titusville.

Movement was east northeast at 60 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Bradford, Kane, Warren, Youngsville, Ludlow, Marshburg, Kinzua Bridge
State Park, Scandia, Lottsville, Cyclone, Grand Valley, Westline,
Russell, Wetmore, Enterprise, Sheffield, Columbus, Spring Creek,
Warren South and Garland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4200 7864 4163 7850 4162 7960 4199 7961
TIME...MOT...LOC 1940Z 261DEG 53KT 4202 7968 4191 7982 4168 7966

Lambert
Local storm report, May 4, 4:30 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     WARREN                  41.84N  79.14W
05/04/2018                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1801731

TYBURSKI
Local storm report, May 4, 4:32 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
432 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 S RUSSELL             41.89N  79.14W
05/04/2018                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1801732

TYBURSKI
Local storm report, May 4, 5:07 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 ENE GIBBS HILL        41.76N  78.87W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            TREE DOWN BLOCKING BLISS HILL ROAD

&&

EVENT NUMBER CTP1801733

TYBURSKI
Local storm report, May 4, 5:11 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
511 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     AIKEN                   41.88N  78.58W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            TREES DOWN ON WIRES INTERSECTION OF NORTHLAND ROAD AND
            ROUTE 646

&&

EVENT NUMBER CTP1801734

TYBURSKI
Local storm report, May 4, 5:22 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     1 W WESTLINE            41.77N  78.77W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            INDIVIDUAL TRAPPED UNDER A DOWNED TREE

&&

EVENT NUMBER CTP1801735

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:42 PM EDTSpecial Weather StatementCTPMcKean, Warren48 min
May 4, 3:50 PM EDTSevere Thunderstorm WarningCTPWarren55 min
May 4, 4:31 PM EDTSevere Thunderstorm WarningCTPElk, McKean89 min
May 4, 5:09 PM EDTSevere Thunderstorm WarningCTPPotter96 min
May 4, 5:54 PM EDTSevere Thunderstorm WarningCTPTioga81 min
May 4, 6:00 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming90 min
May 4, 6:33 PM EDTSevere Thunderstorm WarningCTPCambria72 min
May 4, 6:49 PM EDTSpecial Weather StatementCTPClearfield26 min
May 4, 6:55 PM EDTSpecial Weather StatementCTPBlair, Huntingdon, Lycoming, Mifflin, Sullivan, Union80 min
May 4, 7:33 PM EDTSpecial Weather StatementCTPSomerset42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.